Try it
Psychiatry · Antidepressants: tricyclic overdose
Sample itemA patient who took many amitriptyline tablets has a wide QRS complex on ECG and ventricular arrhythmias. Which treatment is indicated?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Intravenous sodium bicarbonate
TCA cardiotoxicity results from sodium channel blockade, causing QRS widening and arrhythmias, and sodium bicarbonate (alkalinisation and sodium load) is the treatment. Flumazenil can precipitate seizures in TCA overdose.
Option by option
A. Intravenous sodium bicarbonate (correct)
Correct. Bicarbonate reverses sodium channel blockade effects.
B. Physostigmine
Physostigmine is generally avoided in TCA poisoning because of risk of seizures and asystole.
C. Intravenous digoxin
Digoxin can worsen the arrhythmia and conduction.
D. Flumazenil
Flumazenil is for benzodiazepine overdose and may provoke seizures here.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…